Advertisement

Metrika

, Volume 82, Issue 1, pp 99–124 | Cite as

Shape measures based on the convex transform order

  • A. ArriazaEmail author
  • A. Di Crescenzo
  • M. A. Sordo
  • A. Suárez-Llorens
Article

Abstract

Three functional measures of the shape of univariate distributions are proposed which are consistent with respect to the convex transform order. The first two are weighted tail indices that characterize location-scale families of distributions, whilst the third is a skewness measure. Properties of the new measures are established for various classes of symmetric and asymmetric distributions, and the generalized Pareto distribution characterized in terms of them. Kernel density based estimation of the measures is also considered, and the use of the estimated functionals is illustrated in the analysis of two real data sets.

Keywords

Convex transform order Kurtosis Shape Skewness Stochastic order Tail weight Generalized Pareto distribution 

Notes

Acknowledgements

The authors would like to thank two anonymous referees and the Editor of the journal for their extensive and helpful comments which have led to significant improvements in both the content and presentation of the paper. The authors also acknowledge support received from the Ministerio de Economía y Competitividad (Spain) under Grants MTM2014-57559-P and MTM2017-89577-P, and from the group GNCS of INdAM.

Compliance with ethical standards

Conflict of interest

On behalf of all the authors, the corresponding author states that there is no conflict of interest.

References

  1. Arnold BC, Groeneveld RA (1995) Measuring skewness with respect to the mode. Am Stat 49:34–38MathSciNetGoogle Scholar
  2. Arriaza A, Di Crescenzo A, Sordo M, Suárez-Llorens A (2017) An R script to compute the weighted right/left tail index and a new skewness functional for univariate probability distributions. University of Cádiz repository, Rodin. http://hdl.handle.net/10498/19833. Accessed 16 Nov 2017
  3. Azzalini A (1985) A class of distributions which includes the normal ones. Scand J Stat 12:171–178MathSciNetzbMATHGoogle Scholar
  4. Azzalini A (1986) Further results on a class of distributions which includes the normal ones. Statistica 46:199–208MathSciNetzbMATHGoogle Scholar
  5. Balanda KP, MacGillivray HL (1988) Kurtosis: a critical review. Am Stat 42:111–119Google Scholar
  6. Barlow RE, Proschan F (1975) Statistical theory of reliability and life testing: probability models. Holt, Rinehart and Winston, New YorkzbMATHGoogle Scholar
  7. Belzunce F, Mulero J, Ruíz JM, Suárez-Llorens A (2015) On relative skewness for multivariate distributions. Test 24:813–834MathSciNetCrossRefzbMATHGoogle Scholar
  8. Benjamini Y, Krieger AM (1996) Concepts and measures for skewness with data-analytic implications. Can J Stat 24:131–140MathSciNetCrossRefzbMATHGoogle Scholar
  9. Boshnakov GN (2007) Some measures for asymmetry of distributions. Stat Probab Lett 77:1111–1116MathSciNetCrossRefzbMATHGoogle Scholar
  10. Boyd S, Vandenberghe L (2004) Convex optimization. Cambridge University Press, New YorkCrossRefzbMATHGoogle Scholar
  11. Case KE, Fair RC (1999) Principles of economics, 5th edn. Prentice-Hall, LondonGoogle Scholar
  12. Charlier CVL (1905) Über das Fehlergesetz. Arkiv für Matematik, Astronomi och Fysik 8:1–9zbMATHGoogle Scholar
  13. Critchley F, Jones MC (2008) Asymmetry and gradient asymmetry functions: density-based skewness and kurtosis. Scand J Stat 35:415–437MathSciNetCrossRefzbMATHGoogle Scholar
  14. DeCarlo LT (1997) On the meaning and use of kurtosis. Psychol Methods 2:292–307CrossRefGoogle Scholar
  15. Doksum KA (1975) Measures of location and asymmetry. Scand J Stat 2:11–22MathSciNetzbMATHGoogle Scholar
  16. Efron B (1979) Bootstrap methods: another look at the jackknife. Ann Stat 7:1–26MathSciNetCrossRefzbMATHGoogle Scholar
  17. Groeneveld RA (1998) A class of quantile measures for kurtosis. Am Stat 52:994–1011MathSciNetGoogle Scholar
  18. Groeneveld RA, Meeden G (1984) Measuring skewness and kurtosis. J R Stat Soc Ser D (The Statistician) 33:391–399Google Scholar
  19. Hosking JRM, Wallis JR (1987) Parameter and quantile estimation for the generalized Pareto distribution. Technometrics 29:339–349MathSciNetCrossRefzbMATHGoogle Scholar
  20. Jones MC, Pewsey A (2009) Sinh-arcsinh distributions. Biometrika 96:761–780MathSciNetCrossRefzbMATHGoogle Scholar
  21. Jones MC, Rosco JF, Pewsey A (2011) Skewness-invariant measures of kurtosis. Am Stat 65:89–95MathSciNetCrossRefGoogle Scholar
  22. MacGillivray HL (1986) Skewness and asymmetry: measures and orderings. Ann Stat 14:994–1011MathSciNetCrossRefzbMATHGoogle Scholar
  23. MacGillivray HL (1992) Shape properties of the \(g\)-and-\(h\) and Johnson families. Commun Stat Theory Methods 21:1233–1250MathSciNetCrossRefzbMATHGoogle Scholar
  24. MacGillivray HL, Balanda KP (1988) The relationships between skewness and kurtosis. Aust J Stat 30:319–337MathSciNetCrossRefzbMATHGoogle Scholar
  25. Oja H (1981) On location, scale, skewness and kurtosis of univariate distributions. Scand J Stat 8:154–168MathSciNetzbMATHGoogle Scholar
  26. Pearson K (1895) Contributions to the mathematical theory of evolution. II. Skew variation in homogeneous material. Philos Trans R Soc Lond Math Phys Eng Sci 186:343–414CrossRefGoogle Scholar
  27. Pewsey A (2015) Discussion of On families of distributions with shape parameters. Int Stat Rev 83:211–217MathSciNetCrossRefGoogle Scholar
  28. Pickands J (1975) Statistical inference using extreme order statistics. Ann Stat 3:119–131MathSciNetCrossRefzbMATHGoogle Scholar
  29. Shaked M, Shanthikumar G (2007) Stochastic orders. Springer, New YorkCrossRefzbMATHGoogle Scholar
  30. Silverman BW (1986) Density estimation for statistics and data analysis. Chapman & Hall, LondonCrossRefzbMATHGoogle Scholar
  31. Sordo MA, Souza MC, Suárez-Llorens A (2015) A new variability order based on tail-heaviness. Statistics 49:1042–1061MathSciNetCrossRefzbMATHGoogle Scholar
  32. Sunoj SM, Linu MN (2012) Dynamic cumulative residual Rényi’s entropy. Statistics 46:41–56MathSciNetCrossRefzbMATHGoogle Scholar
  33. van Zwet WR (1964) Convex transformations of random variables. Mathematical centre tracts, vol 7. Mathematisch Centrum, AmsterdamGoogle Scholar
  34. Wand MP, Jones MC (1995) Kernel smoothing. Chapman & Hall, LondonCrossRefzbMATHGoogle Scholar
  35. Westfall PH (2014) Kurtosis as peakedness, 1905–2014. R.I.P. Am Stat 68:191–195MathSciNetCrossRefGoogle Scholar
  36. Yule GW (1912) An introduction to the theory of statistics, 2nd edn. Griffin, LondonzbMATHGoogle Scholar
  37. Zarezadeh S, Asadi M (2010) Results on residual Rényi entropy of order statistics and record values. Inf Sci 180:4195–4206CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dpto. Estadística e Investigación Operativa, Facultad de CienciasUniversidad de CádizPuerto RealSpain
  2. 2.Dipartimento di MatematicaUniversità di SalernoFiscianoItaly

Personalised recommendations